Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 253, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2016, 3:29 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 3:29 PM CDT (20:29 UTC)
- Expired
- Oct 6, 2016, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:09 PM CDT | HAIL 1.75 | 2 S Narka, KS | GOLFBALL HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
062
WUUS53 KTOP 062029
SVRTOP
KSC029-157-201-062115-
/O.NEW.KTOP.SV.W.0253.161006T2029Z-161006T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
NORTH CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORDIA...
MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CUBA...MORROWVILLE...HADDAM...NARKA AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3945 9768 3955 9781 4000 9743 3984 9714
TIME...MOT...LOC 2029Z 221DEG 38KT 3959 9764
HAIL...1.75IN
WIND...60MPH
$$
SANDERS2 follow-up statements
097
WWUS53 KTOP 062047
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT THU OCT 6 2016
KSC029-157-201-062115-
/O.CON.KTOP.SV.W.0253.000000T0000Z-161006T2115Z/
WASHINGTON-REPUBLIC-CLOUD-
347 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL WASHINGTON...EASTERN REPUBLIC AND NORTH CENTRAL
CLOUD COUNTIES...
AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
AGENDA...MOVING NORTHEAST AT 40 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CUBA...MORROWVILLE...HADDAM...NARKA AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3954 9756 3965 9773 4000 9743 3984 9714
TIME...MOT...LOC 2047Z 221DEG 35KT 3970 9750
HAIL...2.00IN
WIND...60MPH
$$
SANDERS155
WWUS53 KTOP 062104
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT THU OCT 6 2016
KSC029-062112-
/O.CAN.KTOP.SV.W.0253.000000T0000Z-161006T2115Z/
CLOUD-
404 PM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLOUD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR
NORTHERN CLOUD COUNTY. A SEVERE THUNDERSTORM WARNING IS STILL IN
EFFECT FOR SOUTHEAST CLOUD COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3984 9714 3965 9740 3965 9751 3981 9759
4000 9743
TIME...MOT...LOC 2102Z 227DEG 30KT 3970 9741
$$
KSC157-201-062115-
/O.CON.KTOP.SV.W.0253.000000T0000Z-161006T2115Z/
WASHINGTON-REPUBLIC-
404 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL WASHINGTON AND EASTERN REPUBLIC COUNTIES...
AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
AGENDA...MOVING NORTHEAST AT 35 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CUBA...MORROWVILLE...HADDAM...NARKA AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3984 9714 3965 9740 3965 9751 3981 9759
4000 9743
TIME...MOT...LOC 2102Z 227DEG 30KT 3970 9741
HAIL...2.00IN
WIND...60MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:34 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 6, 1:34 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 134 PM CDT Thu Oct 6 2016 .SHORT TERM...(This afternoon and tonight) Issued at 133 PM CDT Thu Oct 6 2016 Earlier this morning, elevated storms remained to the north along the KS/NE boarder while a persistent line of showers and thunderstorms moved just southeast of the forecast area. Clouds have scattered in northeast Kansas allowing for sufficient heating to occur this afternoon with highs expected to reach into the upper 70s and dewpoints rising into the mid and high 60s. The surface low has been moving northeast steadily ahead of the quickly moving upper level wave. Storms are forecast to develop near the triple point late this afternoon as the front moves through the area and into the area of sufficient cloud clearing where the greatest destabilization has occurred. CAPE near 2000 J/kg and shear on the order of 40 knots will fuel the severe potential for storms. Initial development in the late afternoon may start as discrete in nature with supercells capable of producing large hail, damaging winds, and even a tornado. Models continue to show pockets of higher helicity ahead of this front that will make tornadic development possible as storms first form. As development continues, a linear line of storms is likely to form shifting the greatest threats to damaging winds, although hail will still be possible. The front will move through northeast Kansas by midnight possibly undercutting ongoing storms which would then end the severe potential as well. Surface high pressure behind the front will bring precipitation to an end by early morning. .LONG TERM...(Friday through Thursday) Issued at 133 PM CDT Thu Oct 6 2016 Area of high pressure expands eastward through the day on Friday as the upper trough exits eastward. Winds quickly weaken at the sfc behind the cold front overnight, setting up the potential for patchy frost across north central Kansas. Main uncertainty is with the temp spread with lows generally in the 36 to 39 range. Will go ahead and mention patchy frost in the forecast, however will forgo a frost advisory at this time. Highs tomorrow are on track to be the coolest day of the forecast with readings in the lower to middle 60s. Sfc winds shift around towards the south for the weekend with a gradual warmup expected throughout the weekend from the upper 60s to lower 70s by Sunday. Next system to watch approaches from the southwest Monday mainly over central Kansas, to much of the CWA on Tuesday. Both the GFS and ECMWF are doing a decent job of handling the track even though the forcing and available moisture is limited. A series of prominent upper lows over the northern provinces of Canada to the Pacific NW coastline will eject a series of weaker waves into the region. Off and on chances for isolated thunder cannot be ruled out with temps in the near normal range for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1217 PM CDT Thu Oct 6 2016 VFR conditions are likely for the majority of the period. A line of storms is forecast to develop this afternoon and move eastward through the area into the late evening hours. Went with hires models on timing with storms moving through MHK between 22-01Z, and TOP/FOE from 00-03Z, although this timing will need to continue to be monitored. Reduced ceilings and visibilities are likely with this activity. Gusty winds will continue briefly behind storms before high pressure moves in and winds shift from the north and gusts end at 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Prieto AVIATION...Heller
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1249 PM CDT THU OCT 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-071800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1249 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE IF FORECAST ADDITIONAL RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 6, 10:39 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 2 WNW GREEN 39.44N 97.04W
10/04/2016 CLAY KS NWS STORM SURVEY
AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
REPORT.
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 10:39 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Oct 5, 10:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Oct 5, 11:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Oct 5, 11:32 PM CDT | Special Weather Statement | TOP | Douglas | 28 min |
| Oct 5, 11:43 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Oct 6, 2:41 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Oct 6, 12:43 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 45 hr |
| Oct 6, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 37 min |
| Oct 6, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 46 min |
| Oct 6, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 41 min |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 25 min |
| Oct 6, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Oct 6, 4:15 PM CDT | Tornado Warning | TOP | Clay, Washington | 30 min |
| Oct 6, 4:18 PM CDT | Tornado Warning | TOP | Dickinson | 27 min |
| Oct 6, 4:19 PM CDT | Tornado Warning | TOP | Clay | 26 min |
| Oct 6, 4:33 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| Oct 6, 4:40 PM CDT | Tornado Warning | TOP | Clay, Riley | 35 min |
| Oct 6, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Oct 6, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| Oct 6, 4:46 PM CDT | Tornado Warning | TOP | Dickinson | 29 min |
| Oct 6, 4:53 PM CDT | Tornado Warning | TOP | Dickinson | 16 min |
| Oct 6, 5:00 PM CDT | Tornado Warning | TOP | Marshall | 30 min |
| Oct 6, 5:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 23 min |
| Oct 6, 5:24 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Oct 6, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 48 min |
| Oct 6, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 43 min |
| Oct 6, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Oct 6, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 15 min |
| Oct 6, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Morris, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Oct 6, 6:20 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| Oct 6, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 34 min |
| Oct 6, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 44 min |
| Oct 6, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.